Maine, 2024Blizzard and Winter Storm in Maine, March 20 to 21, 2024
March 20 to 21, 2024 · NWS CAR · 14 events in 12 counties and zones
Favorable upper level conditions allowed surface low pressure to rapidly intensify across the western Gulf of Maine during the evening of the 20th. before exiting across the Maritimes late on the 21st.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Favorable upper level conditions allowed surface low pressure to rapidly intensify across the western Gulf of Maine during the evening of the 20th. The rapidly intensifying low then tracked across Downeast and east-central areas through the morning of the 21st...before exiting across the Maritimes late on the 21st. Snow developed during the evening of the 20th...becoming heavy during the early morning hours of the 21st. Meso-scale snow bands developed to the northwest of the low track...producing snowfall rates of 1 to 2 inches per hour. Occasional thunder was also reported with the heavier snow bands. The heavier snow bands persisted through the morning...then diminished during the afternoon in the wake of the exiting low. The tightening pressure gradient with the rapidly intensifying low produced strong gusty winds. Wind gusts of 30 to 40 mph were common. A particularly intense and persistent snow band across northern portions of Penobscot and Piscataquis counties produced 40 to 50 mph gusts with localized blizzard conditions through the morning into the early afternoon. Significant blowing snow occurred with this event...which persisted into the early morning of the 22nd across northern areas. The greatest snow totals occurred with meso-scale snow bands along with the favored orographic upslope areas extending from the west-central highlands of Piscataquis county to northwest Aroostook county. Snow accumulations there generally ranged from 8 to 12 inches...locally to around 14 inches. Snow totals across northeast and east-central areas generally ranged from 4 to 8 inches...with 3 to 6 inches interior Downeast areas. Warning criteria snow accumulations occurred through the morning hours. The strong wind gusts...along with heavy wet snow clinging to trees and power lines...contributed to power outages. Around 5000 customers lost power...mostly in Penobscot and Piscataquis counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 20, 8:56 PM EST, 4 minutes earlier.
Area forecast discussion, Mar 20, 8:56 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
956 PM EDT Wed Mar 20 2024
.SYNOPSIS...
Low pressure tracks across Southern and Downeast
Maine late tonight, then into the Maritimes later Thursday and
Thursday night. High pressure builds on Friday, followed by a
storm system approaching from the southwest Friday night, then
exiting to the east on Saturday night. A coastal low passes by
well to the south on Sunday with high pressure building in again
on Monday.
&&
.NEAR TERM /THROUGH THURSDAY/...
950 pm update...
Increased winds on the backside of the low.
Gusts to 50 mph seem likely for much of the area...around Bangor
in the morning and later in the day further north. Power
outages seem possible given the gustiness of these winds.
Went to areas of blowing snow in the peak winds on the backside
of the low.
Temperatures will plummet later tonight and stay down below
freezing all day across much of the area. The snow, blowing snow
and subfreezing temperatures should make for a very challenging
day for travel.
In terms of snow amounts, there is still room for error
depending on the low track and relatively narrow and short-lived intense
snow bands on the west side of the low. It seems like upslope
areas in Piscataquis County and the Katahdin region will end up
with the greatest snowfall with amounts over a foot possible in
higher terrain. Conversely, if the low tracks into eastern
Aroostook County, totals will have to be lowered there. Snow
measurements will be quite difficult once the winds crank up on
the backside of the low.
Opted not to add northern Somerset County to the warning.
However, will be considering coastal Hancock as an addition to
the advisory tonight.
Previous discussion...
Warm air advection ahead of a trough over Quebec is bringing
showers over a good chunk of the area. These are mostly falling
in the form of snow over northern areas and rain over southern
areas. Little or no snow accumulation is expected through this
afternoon where snow falls due to temperatures above freezing.
Attention then turns to an impactful winter storm tonight into
Thursday. A strengthening low pressure system will track from
off the New Hampshire seacoast to around Bar Harbor to just
south of Houlton tonight into Thursday morning. Precipitation
with this system will be in the form of snow northwest of about
I-95, and rain/snow to the southeast. As colder air wraps in
around the system, p-type will become all snow from northwest to
southeast from midnight to around daybreak. Snow will taper off
over southern parts of the area around midday, but will hang on
in northern portions of the area into the afternoon.
A band of heavier snow will set up to the northwest of the
storm. Still a bit of uncertainty as to exact placement. Current
modeling places from the Bangor region northward to the
Katahdin region then to around Fort Kent. Where this banding
sets up is where we expect the heaviest snow to fall.
Based on the latest data, decided to issue a Winter Storm
Warning for the I-95 corridor and northwest with the exception
of Northern Somerset County. Expecting 4 to 8 inches of snow in
this warning area south of about Millinocket, and 6 to 10 inches
north. Issued a Winter Weather Advisory for Northern Somerset
due to lighter precipitation. Expect 3 to 6 inches of snow here.
Also for Interior Hancock and Northern Washington Counties due
to rain mixing in for longer. Forecast is for 2 to 5 inches of
snow there. The rest of Downeast Maine was left out of any
winter weather headlines as snow accumulations will mainly be
less than 3 inches.
The other concern with this system is the threat of blowing
snow. Strong northwest winds will develop in the wake of the
low, gusting 35-45 mph at times. Localized whiteout conditions
are possible where blowing snow coincides with falling snow.
However, temperatures are forecast to rise a bit above freezing
in Northeast Aroostook early Thursday, which will limit the
blowing potential for a time. This will also cause roads to
become wet, especially with the March sun. Any standing water
will refreeze after sunset.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
System will be departing into the Gulf of St. Thursday evening. Wrap-
around snow showers will linger across the north until 06z or so.
Patchy blowing snow will likely remain for the nighttime hours
as winds gust upwards of 40-45 mph out of the west. Temps will
drop like a rock during the nighttime hours, resulting in any
standing water on untreated roadways freezing with slippery
conditions expected. Temps on Thursday will remain right at or
just below freezing so snow will likely be blowable with little
crust forming on top to prevent it from being lofted and/or
drifting across the road Thursday night.
West winds will slowly diminish Friday afternoon but still remain
gusty to around 30 mph. Temps will be very slowly to rise and likely
reach their highs across the north late morning into early
afternoon. Low 20s expected across the north to lower 30s over
Downeast. Skies will be sunny on Friday but will feel very
brisk.
Friday night will see ridge axis cross the area with high clouds
moving in ahead of the next system approaching from the west. Temps
Saturday morning will start off in the single digits north and
around 20 south. Sfc low will head up the eastern seaboard with warm
front bringing snow to the west after 07z and then spreading north
and east during the morning. By Saturday afternoon expect that most
locations will see precip and depending on exact track of the low
ill determine ptypes. Lesser qpf amounts expected acrs the far
northwest with greatest qpf further to the south. Uncertainty still
exists regarding track of system as well as thermal profiles.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure builds in behind system as it exits Saturday night.
Temps will run below normal on Sunday into early next week with
temps moderating on Tuesday.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Northern Terminals: VFR trending to MVFR for this
late afternoon and evening with -SHSN or -SHRASN at times.
Conditions deteriorate to IFR or lower late tonight with SN. +SN
possible at times. Remaining IFR or lower on Thursday with -SN
and BLSN. LLWS possible Thursday morning. S winds becoming N-NE
winds 5-15 kts this evening. Then W winds 10-20 kts gusting to
30 kts tonight. Gusts 30-40 kts possible Thursday.
Southern Terminals: MVFR/IFR this evening with -RA or -RASN.
Conditions deteriorate to IFR or lower late tonight with SN or
RASN. +SN possible at times at BGR. Gradually improving to MVFR
Thursday morning with -SHSN ending. Then W winds 10-20 kts
gusting to 30 kts tonight. Gusts 30-35 kts possible Thursday.
SHORT TERM:
Friday-Friday night...Mainly VFR though may see brief MVFR cigs
across the north early. W 15-25kts with gusts to 35-40kts
diminishing in the evening. LLWS possible.
Saturday-Saturday night...MVFR/IFR in snow north and rain and
snow Downeast. SE 5-15kts Saturday becoming NNE Saturday night.
Sunday-Monday...VFR. NNW 5-15kts.
&&
.MARINE...
NEAR TERM: Tonight, low pressure tracks near the waters with
winds shifting SW then W after midnight and rapidly becoming
strong westerly Gales. Gale Warning goes into effect overnight.
Seas will build 4-6ft overnight with a period of 6-7sec.
Tomorrow Westerly Gales continue all day with W gusts 40-45kt
and sustained 25-30kt. Seas building 7-10ft over the Coastal
Waters and 3-6ft on the Intra-Coastal Waters. Rain changes to
snow before daybreak reducing vsby and precip tapers by mid
morning. Sea surface temperatures are in the upper 30s to near
40F along the Downeast Coast and Passamaquoddy Bay out 25nm and
east to the Hague Line.
SHORT TERM: Gale warnings continue into Friday afternoon with
cold air advection over the waters. By late Friday night all
waters will drop below SCA levels. Winds increase to near gale
force on Saturday evening and seas increase to near 10ft through
the day on Sunday and will slowly drop through Monday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 1 AM to 5 PM EDT Thursday for MEZ001-
002.
Winter Weather Advisory from 1 AM to 2 PM EDT Thursday for
MEZ003.
Winter Storm Warning from 1 AM to 2 PM EDT Thursday for
MEZ004>006.
Winter Storm Warning until 11 AM EDT Thursday for MEZ010-011-
015-031.
Winter Weather Advisory until 11 AM EDT Thursday for MEZ016-
032.
MARINE...Gale Warning from 3 AM Thursday to 2 PM EDT Friday for ANZ050-
051.
Gale Warning from 5 AM Thursday to 9 AM EDT Friday for ANZ052.
&&
Near Term...Clark/MCW
Short Term...Buster
Long Term...Buster
Aviation...Clark/MCW/Buster
Marine...Clark/MCW/BusterHazardous weather outlook, Mar 20, 5:59 PM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Caribou ME
659 PM EDT Wed Mar 20 2024
MEZ003-212300-
Northern Somerset-
659 PM EDT Wed Mar 20 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 2 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for North Woods Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-212300-
Northwest Aroostook-
659 PM EDT Wed Mar 20 2024
...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 5 PM EDT THURSDAY...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ004>006-212300-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
659 PM EDT Wed Mar 20 2024
...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 2 PM EDT THURSDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and North Woods Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ002-212300-
Northeast Aroostook-
659 PM EDT Wed Mar 20 2024
...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 5 PM EDT THURSDAY...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ016-032-212300-
Interior Hancock-Northern Washington-
659 PM EDT Wed Mar 20 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
11 AM EDT THURSDAY...
This Hazardous Weather Outlook is for Far Eastern Maine and
Interior DownEast Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ010-011-015-031-212300-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-
659 PM EDT Wed Mar 20 2024
...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
EDT THURSDAY...
This Hazardous Weather Outlook is for Central Highlands Maine and
Penobscot Valley Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ017-029-212300-
Central Washington-Coastal Hancock-
659 PM EDT Wed Mar 20 2024
This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rain will change to snow early Thursday AM making for slippery travel
with some light accumulations.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ030-212300-
Coastal Washington-
659 PM EDT Wed Mar 20 2024
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rain will change to snow early Thursday AM making for slippery travel
with some light accumulations.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-212300-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
659 PM EDT Wed Mar 20 2024
...GALE WARNING IN EFFECT FROM 5 AM THURSDAY TO 9 AM EDT FRIDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-212300-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
659 PM EDT Wed Mar 20 2024
...GALE WARNING IN EFFECT FROM 3 AM THURSDAY TO 2 PM EDT FRIDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Event by event
10 winter storm, 2 winter weather, 2 blizzard. Local standard time, as filed.
Winter Storm, Northern Somerset
- When
- March 20, 9:00 PM EST to March 21, 12:30 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches. Frequent wind gusts of 30 to 35 mph produced extensive blowing and drifting snow...with near blizzard conditions at times.
Winter Storm, Central Piscataquis
- When
- March 20, 9:00 PM EST to March 21, 12:30 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 14 inches. Frequent wind gusts of 30 to 35 mph produced extensive blowing and drifting snow...with near blizzard conditions at times.
Winter Storm, Southern Piscataquis
- When
- March 20, 9:00 PM EST to March 21, 12:30 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 14 inches. Frequent wind gusts of 30 to 35 mph produced extensive blowing and drifting snow...with near blizzard conditions at times.
Winter Storm, Northern Piscataquis
- When
- March 20, 9:00 PM EST to March 21, 7:30 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches. The winter storm transitioned to a blizzard during the morning into the early afternoon of the 21st with a meso-scale snow band which produced local wind gusts of 40 to 50 mph along with heavy snow. Lighter snow and winds then occurred from mid to late afternoon in the wake of the blizzard conditions.
Winter Storm, Northern Penobscot
- When
- March 20, 9:00 PM EST to March 21, 7:30 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches. The winter storm transitioned to a blizzard during the morning into the early afternoon of the 21st with a meso-scale snow band which produced local wind gusts of 40 to 50 mph along with heavy snow. Lighter snow and winds then occurred from mid to late afternoon in the wake of the blizzard conditions.
Winter Weather, Interior Hancock
- When
- March 20, 9:00 PM EST to March 21, 9:00 AM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 6 inches.
Winter Storm, Southern Penobscot
- When
- March 20, 9:00 PM EST to March 21, 9:00 AM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 6 inches. Frequent wind gusts of 30 to 40 mph produced extensive blowing and drifting snow with near blizzard conditions at times.
Winter Storm, Northwest Aroostook
- When
- March 21, 1:00 AM EST to 7:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches east...to 9 to 13 inches west.
Winter Weather, Northern Washington
- When
- March 21, 1:00 AM EST to 4:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 6 inches.
Winter Storm, Central Penobscot
- When
- March 21, 1:00 AM EST to 4:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 3 to 6 inches...locally up to 8 inches. Frequent wind gusts of 30 to 40 mph produced extensive blowing and drifting snow with near blizzard conditions at times.
Winter Storm, Northeast Aroostook
- When
- March 21, 1:00 AM EST to 7:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 4 to 8 inches. Frequent wind gusts of 30 to 40 mph produced extensive blowing and drifting snow with near blizzard conditions at times.
Winter Storm, Southeast Aroostook
- When
- March 21, 1:00 AM EST to 4:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 6 inches. Frequent wind gusts of 30 to 40 mph produced extensive blowing and drifting snow with near blizzard conditions at times.
Blizzard, Northern Piscataquis
- When
- March 21, 8:00 AM EST to 12:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
A meso-scale snow band embedded in the larger winter storm produced local wind gusts of 40 to 50 mph along with heavy snow. This led to extensive blowing and drifting snow along with blizzard conditions. The blizzard conditions persisted through the late morning into early afternoon when the snow band weakened. Lighter snow and winds then persisted into late afternoon.
Blizzard, Northern Penobscot
- When
- March 21, 8:00 AM EST to 12:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
A meso-scale snow band embedded in the larger winter storm produced local wind gusts of 40 to 50 mph along with heavy snow. This led to extensive blowing and drifting snow along with blizzard conditions. The blizzard conditions persisted through the late morning into early afternoon when the snow band weakened. Lighter snow and winds then persisted into late afternoon.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Virginia, March 20 to 21, 2024$1.6 million · 3 events
- Wildfire in Oklahoma, March 20 to 29, 2024$428,000 · 1 event
- Strong Wind in Minnesota, March 20, 20242 injured · $50,000 · 1 event
- Winter Weather in Pennsylvania, March 20, 20243 injured · $15,000 · 2 events
- High Wind and Strong Wind in West Virginia, March 20, 2024$23,000 · 53 kt wind · 14 events
- High Wind in Virginia, March 20, 202459 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 20, 20248 events
- Heavy Snow in Montana, March 20 to 21, 20242 events
- Strong Wind in Pennsylvania, March 20, 20242 events
- High Wind in West Virginia, March 20, 202455 kt wind · 2 events
- Winter Weather in Massachusetts, March 20, 20242 events
- Heavy Snow in Montana, March 20 to 21, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166197, 1166198, 1166199, 1166200, 1166201, 1166207, 1166212, 1166204, 1166209, 1166213, 1166214, 1166215, 1166202, 1166203.